Epileptisch insult met dodelijke afloop

De puzzel is pas gelegd als alle stukjes passen
Klinische les
13-05-2019
Fleur J.P. van Dijck, Jolanda H. Schieving, Roger J.M. Brüggemann en Anneliese Nusmeier

Dames en Heren,

Overlijden aan de gevolgen van een epileptische aanval is dramatisch en komt slechts zelden voor. Wij beschrijven het beloop van een patiënte bij wie de werkdiagnose ‘status epilepticus met secundaire respiratoire insufficiëntie’ niet alle aspecten van het ziektebeloop kon verklaren. De resultaten van uitgebreide toxicologische screening na het overlijden van patiënte wierpen een heel ander licht op de zaak.

Epileptic seizure with a fatal outcome: the puzzle is only done if the last piece fits

A 14-year-old girl was brought to the emergency department after suffering an epileptic seizure and subsequent respiratory insufficiency leading to out-of-hospital resuscitation. Her medical history revealed that juvenile myoclonic epilepsy (JME) had been diagnosed 5 months previously. That night she had mentioned not feeling well, had had a short seizure and then fallen asleep. A few hours later she was no longer responsive and an ambulance was called. After return of circulation she was taken to hospital. Neurologically, she did not show any response after 24 hours. Cerebral MRI showed severe ischaemic brain damage and the girl died. JME as the underlying disease of status epilepticus with fatal outcome was not considered to be an adequate causal explanation. On admission, standard toxicological urine screening did not indicate intoxication, but broader toxicological screening showed an unexpectedly high level of tramadol in her blood. This clinical lesson gives insight into the clinical relevance, early warning signs, diagnosis, treatment and complications of tramadol intoxication.

Conflict of interest and financial support: none declared.